Alert archive / North Carolina / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 44, NWS Wilmington, NC

July 9, 2004Columbus County, North Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at Jul 9, 2004, 4:22 PM EDT for Columbus County, North Carolina. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 9, 2004, 4:22 PM EDT (20:22 UTC)
Expired
Jul 9, 2004, 4:45 PM EDT
In force
23 min
Issued by
NWS Wilmington, NC
Area
Counties, with a storm outline in the text

County Columbus County, NC

The radar

The Wilmington radar (KLTX), 36 km from the middle of the area, began a volume at 20:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 8.4 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2004-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1814 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2004-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1814 J/kg
Mixed-layer CIN
-70 J/kg
Mixed-layer LCL
868 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KILM 092022
SVRILM
NCC047-092045-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
418 PM EDT FRI JUL 9 2004

THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  COLUMBUS COUNTY IN SOUTHEAST NORTH CAROLINA

* UNTIL 445 PM EDT

* AT 417 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WIND GUSTS IN  
  EXCESS OF 60 MPH. THE STORM WAS LOCATED NEAR RIEGLEWOOD AND MOVING 
  SOUTH AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BOLTON AROUND 440 PM...

MORE DANGEROUS THUNDERSTORMS MAY DEVELOP AND AFFECT OTHER COMMUNITIES
IN THE WARNED AREA.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...HEAVY RAIN AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

IF YOU OBSERVE SEVERE WEATHER OR WEATHER RELATED DAMAGE...REPORT IT
TO THE NEAREST LAW ENFORCEMENT AGENCY AND ASK THEM TO RELAY THE
REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN WILMINGTON
NC.

LAT...LON 3434 7818 3437 7832 3437 7848 3416 7847
      3423 7827

$$

DCH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 2:50 PM EDT, 1 hour 32 minutes earlier.

Area forecast discussion, Jul 9, 2:50 PM EDT, 1 hour 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
250 PM EDT FRI JUL 9 2004

.SHORT TERM (THROUGH SUN)...
CONVECTION HAS FIRED UP SINCE 17Z OR SO ALONG THE SEA BREEZE...AND
ANOTHER BOUNDARY DRAPED ROUGHLY ALONG HIGHWAY 76.  IF YESTERDAY IS
ANY INDICATION...TS ACTIVITY SHOULD WIND DOWN AROUND 00Z...OR
SHORTLY AFTER.  UNTIL THEN THE MAIN ISSUE WILL BE EXCESSIVE RAINFALL
AND POSSIBLY PULSE-TYPE SVR WIND.

UPPER RIDGE AXIS WILL SLOWLY MOVE WEST ACROSS THE AREA DURING THE
WEEKEND...WITH THE HIGHEST HEIGHTS PROGGED FOR SAT.  HOWEVER THE
ATMOSPHERE REMAINS PLENTY UNSTABLE...AND STILL WEAKLY CAPPED.  SAT
THE BEST SHOT AT A DRY DAY...BUT IT STILL MERITS A 20 POP IN THE
AFTERNOON AND EVENING.  WILL ALSO BE THE HOTTEST DAY WITH SOLID MID
90S FOR MAX TEMPS...AND WILL HEADLINE HEAT INDICES BETWEEN 100 AND
105.  AGAIN I EXPECT THE HIGHEST HEAT INDEX VALUES ON THE
BEACHES...WHERE THE SEA BREEZE WILL PUSH DEWPOINTS WELL INTO THE
UPPER 70S.

WITH RIDGE AXIS TO THE WEST OF US...SUN LOOKS LIKE MORE OF A NW FLOW
DAY. WILL GO A COUPLE DEGREES COOLER THAN SAT...AND A 30 POP FOR
DIURNAL ACTIVITY.

MIN TEMPS CLOSE TO PERSISTENCE THROUGH THE PERIOD.

&&

.LONG TERM (SUN NIGHT THROUGH FRI)...
BERMUDA HIGH PRESSURE TO CONTINUE THROUGH THE WEEK...BUT WEAKNESS IN
THE UPPER RIDGE WILL KEEP THINGS JUST UNSETTLED ENOUGH TO MERIT LOW
CHANCE POPS EACH AFTERNOON AND EVENING.  TEMPS ABOVE CLIMO EACH
DAY...EXCEPT FOR FRI WHEN THE GFS SHOWS MORE EAST COAST
TROFINESS...AND A GLIMMER OF HOPE FOR A COLD FRONT TO MOVE INTO THE
AREA.

&&

.MARINE...
COASTALS WILL STAY UNDER A WEAK GRADIENT THROUGH THE PERIOD. EXPECT
THE FLOW TO BE GENERALLY LIGHT AND SOUTHWESTERLY AS A TROF MEANDERS
JUST NORTH OR POSSIBLY OVER THE WATERS. WITH LIGHT WINDS SEAS WILL
STAY LESS THAN 3 FT THROUGH THE PERIOD. WINDS SW AT 12 KTS WITH SEAS
OF 2 TO 3 FT OUT AT 41013 THIS AFTERNOON.

&&

.AVIATION...
TEMPORARY IFR CONDITIONS FOR MAINLY THE COASTAL STATIONS UNDER
MODERATE TO STRONG CONVECTION THAT HAS DEVELOPED ALONG THE SEA
BREEZE FRONT. CONVECTION DYING OFF AROUND SUNSET. FOG OR HAZE
TOWARDS MORNING FOR PATCHY MVFR CONDITIONS.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
SC...NONE.
MARINE...NONE.

&&

.ILM FORECAST TEAM...
SHORT TERM/LONG TERM...RAS
MARINE/AVIATION...REK
Hazardous weather outlook, Jul 9, 5:31 AM EDT, 10 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
531 AM EDT FRI JUL 9 2004

NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-091531-
BLADEN-BRUNSWICK-COLUMBUS-DARLINGTON-DILLON-FLORENCE-GEORGETOWN-
HORRY-MARION-MARLBORO-NEW HANOVER-PENDER-ROBESON-WILLIAMSBURG-
531 AM EDT FRI JUL 9 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NORTH CAROLINA
AND NORTHEASTERN SOUTH CAROLINA.

.DAY ONE...TODAY

HOT AND MUGGY CONDITIONS WILL CONTINUE TODAY. THE HEAT INDEX IS
EXPECTED TO RANGE FROM 100 TO 105 THIS AFTERNOON. OTHERWISE... WIDELY
SCATTERED THUNDERSTORMS ARE FORECAST TO DEVELOP. A FEW OF THESE
STORMS MAY BE STRONG WITH SMALL HAIL...FREQUENT CLOUD TO GROUND
LIGHTNING AND WIND GUSTS IN EXCESS OF 35 MPH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE HEAT WILL CONTINUE SATURDAY WITH HEAT INDICES EXPECTED TO BE
AROUND 105. OTHERWISE...NO HAZARDOUS WEATHER IS NOT EXPECTED AT THIS
TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

SRP

In the hours before

Local storm report, Jul 9, 3:43 PM EDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
343 PM EDT FRI JUL 09 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0310 PM     TSTM WND DMG     MURRAYSVILLE            34.30N 77.85W
07/09/2004                   NEW HANOVER        NC   OTHER FEDERAL

            PINE TREES DOWN.

&&

RAS

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 2:48 PM EDTSevere Thunderstorm WarningILMNew Hanover27 min
Jul 9, 7:11 PM EDTSevere Thunderstorm WarningILMRobeson34 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.